Alert archive / Texas / Wind Advisories in 2008

Wind Advisory 23, NWS Lubbock, TX

December 9, 200814 counties in Texas

NWS Lubbock, TX issued this wind advisory at Dec 9, 2008, 10:58 AM CST for 14 counties in Texas. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2008, 10:58 AM CST (16:58 UTC)
Expired
Dec 9, 2008, 6:00 PM CST
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Floyd County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Lamb County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 62 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 5.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KLUB 091658
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
1058 AM CST TUE DEC 9 2008

TXZ021>034-100000-
/O.NEW.KLUB.WI.Y.0023.081209T1700Z-081210T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND
1058 AM CST TUE DEC 9 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

NORTHERLY WINDS WILL CONTINUE TO BE SUSTAINED IN THE 25 TO 35 MPH 
RANGE IN THE WAKE OF A STRONG COLD FRONT WHICH PASSED THROUGH THE
AREA THIS MORNING. SOME GUSTS NEAR 50 MPH CAN ALSO BE EXPECTED. 
WINDS SHOULD BEGIN TO GRADUALLY DIMINISH THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 35 MPH ARE EXPECTED. 
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Dec 9, 5:33 AM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Dec 9, 5:33 AM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
533 AM CST TUE DEC 9 2008

.AVIATION...
SURFACE COLD FRONT SHOULD BLAST THROUGH BOTH KCDS AND KLBB TAF
SITES WITHIN THE FIRST HOUR OF THE 12Z TAFS AND CONDITIONS WILL GO
DOWNHILL FROM THERE. IT APPEARS THAT CIGS WILL FLIRT WITH
IFR/LOW END MVFR THROUGHOUT THE DAY AND POTENTIALLY COULD DROP
INTO IFR CATEGORY LATE MORNING/EARLY AFTERNOON. ALREADY SEEING A
LARGE PRECIP SHIELD WEST OF KLBB WHICH IS REACHING THE GROUND AS
LIQUID BUT THIS SHOULD START TO TRANSITION OVER TO A MIX OF RAIN
AND SNOW BY 16Z AT KLBB TAF SITE. WOULD NOT BE SURPRISED TO SEE
BRIEF PERIODS OF ALL SNOW AFTER 18Z AT KLBB BUT QUITE A BIT OF
UNCERTAINTY EXISTS FOR WHEN THE TRANSITION FROM ALL LIQUID TO ALL
FROZEN PRECIP WILL OCCUR. HAVE ALSO OPTED TO HOLD OFF ON AN
AIRPORT WEATHER WARNING AT KLBB FOR NOW AS THE ONSET OF
ACCUMULATING PRECIP IS STILL VERY MUCH IN QUESTION. AS FOR KCDS...
PRECIP SHOULD REMAIN MOSTLY LIQUID UNTIL LATE AFTN WHEN A BRIEF
WINDOW FOR MIXED PRECIP TYPE EXISTS FROM 17Z ON.

ANOTHER COMPLICATING FACTOR FOR THE AIRPORTS WILL BE STRONG
NORTHERLY WINDS. OBSERVATIONS AT AIRPORTS IN THE TX PANHANDLE
ALREADY ARE SHOWING SUSTAINED 20 KTS WITH GUSTS TO NEAR 30 KTS.
STRONG WINDS WITH PERIODS OF BLOWING SNOW WILL HAVE THE POTENTIAL
TO REDUCE VISIBILITIES DOWN TO ONE MILE...AND POSSIBLY EVEN
LOWER...AT KLBB. KCDS SHOULD NOT SEE AS BIG OF AN ISSUE WITH
VISIBILITIES ALTHOUGH STRONG WINDS WILL STILL AFFECT THE TAF SITE.
DO NOT BE SURPRISED TO SEE SEVERAL AMENDMENTS FOR THE TAFS AS THIS
EVENT UNFOLDS THROUGH THE DAY AND AS WE CAN BETTER PINPOINT WHEN
TRANSITION OF PRECIP TYPES WILL OCCUR.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 424 AM CST TUE DEC 9 2008/

SHORT TERM...
PREFRONTAL TROF HAS PUSHED INTO THE NRN HALF OF THE SOUTH PLAINS
WITH THE STRONGER COLD FRONT STILL UP ACROSS THE CNTRL TX PNHDL.
ALREADY STARTING TO SEE ENHANCED PRECIP JUST BEHIND THE LEADING EDGE
OF THE FRONT WITH SNOW BEING REPORTED AT KDHT. WE HAVE PROBABLY
ALREADY SEEN HIGH TEMPERATURES REACHED FOR THE DAY AT MIDNIGHT AS
STRONG CAA BEHIND THE FRONT SHOULD YIELD FALLING TEMPERATURES
THROUGH THE DAY.  CONFIDENCE CONTINUES TO INCREASE THAT WE SHOULD
HAVE A PRETTY GOOD SHOT OF SEEING 1 TO 3 INCHES OF SNOW ACROSS THE
ADVISORY AREA.  WIND SPEEDS BEHIND THE FRONT ARE IN THE 20 TO 30 MPH
RANGE SO BLOWING SNOW ALSO APPEARS TO BE A GOOD BET.

BIGGEST QUESTION IS WHETHER TO EXPAND THE WINTER WEATHER ADVISORY
FURTHER SOUTH...BASICALLY WHETHER TO INCLUDE LUBBOCK OR NOT.  BOTH
THE GFS AND NAM CONTINUE TO SHOW A GOOD AREA OF QPF ALONG THE TX/NM
BORDER THROUGH THE DAY.  HOWEVER...THE 00/06Z RUC/NAM/GFS ALL SHOW
THE POSSIBILITY OF A BAND SETTING UP SOUTHWEST OF LUBBOCK.  THE 00Z
NAM AND TO A WEAKER EXTENT THE GFS APPEARED TO TRY AND DEVELOP A
TROWAL ACROSS THE REGION WHICH WOULD FAVOR AN AREA OF ENHANCED
SNOWFALL SOMEWHERE ACROSS THE CNTRL OR SRN SOUTH PLAINS BUT THE 06Z
RUNS ARE NOWHERE NEAR AS STRONG WITH THIS FEATURE.  A DIFFERENCE OF
25 TO 50 MILES IN THE TRACK OF ANY OF THESE SMALL-SCALE FEATURES
WILL MEAN THE DIFFERENCE BETWEEN ADVISORY CRITERIA SNOWFALL IN
LUBBOCK OR JUST A DUSTING.  FOR NOW...WILL HOLD OFF EXPANDING THE
ADVISORY AND WILL LEAVE AS IS SO THAT THE NEXT SHIFT CAN HAVE A LOOK
AT THE 12Z DATA TO SEE IF EXPANSION OF THE ADVISORY AREA IS
WARRANTED.

PRECIP SHOULD RAPIDLY END FROM WEST TO EAST AFTER SUNSET.
TEMPERATURES TONIGHT WILL BE VERY CHILLY AS SURFACE WINDS
DECREASE...SKIES START TO CLEAR OUT...AND ANY SNOWFALL WILL RESULT
IN EXCELLENT RADIATIONAL COOLING CONDITIONS.

LONG TERM...
COLD SURFACE HIGH OVER THE REGION EARLY WEDNESDAY MORNING TO MAKE
STEADY PROGRESS EAST THROUGHOUT THE DAY AHEAD OF A POCKET OF HEIGHT
RISES. GIVEN ONLY LIGHT WESTERLY SURFACE WINDS EXPECTED BY
MIDDAY...MAX TEMPS WERE GENERALLY KEPT WITHIN THE COOLER REALM OF
MOS GUIDANCE AND ANY AREAS THAT DO MAINTAIN SNOW COVER FROM TODAY
/PARTICULARLY IN THE NORTHWEST/ MAY NEED HIGHS SCALED BACK EVEN
FURTHER. A WEAK/DRY COLD FRONT THEN SINKS SOUTH WED NIGHT WELL SOUTH
OF A BROAD POLAR HIGH BEFORE YET ANOTHER FRONT THURSDAY NIGHT.
ALTHOUGH THE UPPER FLOW WILL BE FLATTENING SOME BY THIS TIME...THESE
MINOR REINFORCEMENTS OF COOL AIR STILL LOOK TO KEEP HIGHS MOSTLY IN
THE UPPER 50S THROUGH FRI. SURFACE PRESSURE GRADIENT LOOKS TO GET
A BIT INTERESTING THIS WEEKEND BETWEEN THE BROAD HIGH TO OUR EAST
AND AN AMPLIFYING LEE TROF TO THE NORTHWEST. AT THE VERY LEAST
STRONGER DOWNSLOPING FLOW SHOULD DRIVE HIGHS WELL INTO THE 60S ON
SATURDAY AND POSSIBLY SUNDAY.

ON THE SYNOPTIC SCALE...CONFIDENCE HEREAFTER REMAINS HIGH IN A
PATTERN CHANGE SHAPING UP BY THE BEGINNING OF THIS WEEKEND AS A
SEMI-PERMANENT HUDSON BAY LOW PHASES WITH A DIGGING TROF EXITING THE
GULF OF ALASKA. THE SUBSEQUENT LOWERED HEIGHT ANOMALY OVER THE
CANADIAN PRAIRIES AND NORTHERN ROCKIES SHOULD ALLOW A SHALLOW DOME
OF ARCTIC AIR TO DISLODGE AND PLUNGE SOUTH ACROSS THE PLAINS
BEGINNING SATURDAY MORNING. THE LEADING EDGE OF A SURFACE RIDGE
EXTENDING FROM AN IMPRESSIVE 1051MB /PROGGED/ ARCTIC HIGH IN
WESTERN CANADA IS FORECAST BY THE GFS...ITS ENSEMBLE MEAN AND
ECMWF TO CLEAR THE CWA BY MONDAY MORNING...HOWEVER THE TREND OF
ACCELERATING THIS FROPA BEYOND MODEL CONSENSUS HAS BEEN RETAINED
WITH THIS FORECAST PACKAGE GIVEN SOLID AGREEMENT IN THE PATTERN
AND SHEER MAGNITUDE OF THE COLD AIR IN THE SOURCE REGION.
MEANWHILE...AN INCREASINGLY MOIST SOUTHWESTERLY UPPER FLOW SHOULD
DEVELOP OVER THE REGION EARLY NEXT WEEK AS THE WEST COAST TROF
ENERGY DRAWS CLOSER...BUT TOO MUCH SPREAD EXISTS CONCERNING THE
EVOLUTION OF THIS TROF SO HAVE KEPT POPS BELOW 15 FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        35  18  51  23  58 /  90   0   0   0   0
TULIA         35  19  49  24  58 /  80   0   0   0   0
PLAINVIEW     35  20  50  26  57 /  80   0   0   0   0
LEVELLAND     38  22  52  24  60 /  80   0   0   0   0
LUBBOCK       38  22  52  27  59 /  70   0   0   0   0
DENVER CITY   40  25  49  26  60 /  80   0   0   0   0
BROWNFIELD    41  25  50  28  60 /  70   0   0   0   0
CHILDRESS     42  24  52  29  58 /  50  10   0   0   0
SPUR          43  23  52  30  59 /  50  10   0   0   0
ASPERMONT     50  27  52  29  59 /  50  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: TXZ021>023-027>029-033.

&&

14/93/14
Hazardous weather outlook, Dec 9, 5:56 AM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
556 AM CST TUE DEC 9 2008

TXZ021>044-101200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
556 AM CST TUE DEC 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

MUCH COLDER AIR WILL CONTINUE TO FEED INTO THE REGION TODAY AND
WHEN COMBINED WITH A VIGOROUS UPPER LEVEL STORM SYSTEM...WINTRY
PRECIPITATION WILL INCREASE IN COVERAGE. THE BEST CHANCE FOR
ACCUMULATING SNOWFALL OF UP TO TWO INCHES IS EXPECTED ACROSS THE
EXTREME SOUTHWEST PANHANDLE AND NORTHWEST SOUTH PLAINS...WITH
LESSER AMOUNTS ELSEWHERE WHERE A RAIN AND SNOW MIX IS EXPECTED.
STRONG NORTHERLY WINDS OF 25 TO 30 MPH WITH HIGHER GUSTS WILL
CREATE AREAS OF BLOWING SNOW WITH REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Dec 9, 6:15 AM CST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
615 AM CST TUE DEC 9 2008

TXZ024>026-030>032-034>044-091800-
BRISCOE-HALL-CHILDRESS-FLOYD-MOTLEY-COTTLE-HOCKLEY-LUBBOCK-CROSBY-
DICKENS-KING-YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...SILVERTON...QUITAQUE...MEMPHIS...
TURKEY...CHILDRESS...FLOYDADA...LOCKNEY...MATADOR...
ROARING SPRINGS...PADUCAH...LEVELLAND...LUBBOCK...SLATON...
WOLFFORTH...CROSBYTON...RALLS...DICKENS...SPUR...GUTHRIE...
PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...ODONNELL...POST...
JAYTON...ASPERMONT
615 AM CST TUE DEC 9 2008

...WINTRY CONDITIONS ARE EXPECTED TODAY WITH LIGHT SNOW POSSIBLE...

A POTENT UPPER LEVEL LOW PRESSURE SYSTEM AND A STRONG COLD FRONT
WILL COMBINE TO BRING WINTRY PRECIPITATION AND STRONG NORTH WINDS
TODAY. OUTSIDE OF THE NORTHWESTERN AND WESTERN SOUTH PLAINS...WHERE
ONE TO THREE INCHES OF SNOW IS POSSIBLE...A MIX OF PRECIPITATION
WILL DEVELOP AND THEN CHANGE OVER TO SNOW LATER THIS AFTERNOON.
AREAS IN THE CENTRAL AND SOUTHERN SOUTH PLAINS COULD SEE ISOLATED
SNOWFALL AMOUNTS UP TO ONE INCH BY LATE THIS AFTERNOON.  FOR AREAS
OFF THE CAPROCK...PRECIPITATION SHOULD REMAIN MOSTLY LIQUID ALTHOUGH
BRIEF PERIODS OF RAIN MIXING WITH SNOW ARE STILL POSSIBLE.
ADDITIONALLY...NORTH WINDS WILL GUST CLOSE TO 40 MPH WHILE
TEMPERATURES IN THE LOWER TO MIDDLE 40S DROP INTO THE 30S THROUGHOUT
THE DAY. THIS MAY PRODUCE WIND CHILL READINGS IN THE 20S OR EVEN
TEENS AT TIMES AND ALSO RESULT IN BRIEF PERIODS OF REDUCED
VISIBILITIES DUE TO BLOWING SNOW.

Nearby

Wind Advisories in Texas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.